Antibiotics and diarrhea
While a number of medicines can cause diarrhea, antibiotics are most commonly to blame for upset stomach
This is because they not only kill the ‘bad’ bacteria responsible for infection, but they destroy the ‘good’ bacteria that also live in the gut. This changes the composition of our gut flora or intestinal flora, reducing the intestine’s ability to absorb fatty acids and other essential nutrients, it weakens the gastrointestinal barrier and the immune system and thus can lead to diarrhea.
At the same time, the change in gut flora can increase its vulnerability to aggressive pathogen bacteria living inside the intestine, which can lead to an infection and diarrhea.
You can help protect your gut flora by taking extra probiotics to top up your level of good live bacteria, when you’re next on medication. Find out about this in our Managing Your Diarrhea area.
Here are some medications that can sometimes cause diarrhea:
- Antacid medicines containing magnesium
- Some chemotherapy medicines
- Non-steroid anti-inflammatory drugs (NSAIDs)
- Selective serotonin reuptake inhibitors (SSRIs)
- Statins (cholesterol-lowering medicines)
- Laxatives (medicines used to help empty your bowels)
How to treat diarrhea
If you get diarrhea while taking a course of medication, you should treat it straight away. IMODIUM® works in harmony with your body to help restore its natural rhythm and resume the normal pace of the digestive system. It’s best to act quickly to limit the further loss of fluids and salts and avoid becoming dehydrated, as this can leave you feeling even more ill and drained. After all, if you’re unwell or have an infection, diarrhea is the last thing you need.